Oklahoma, 2018

Hail and Damaging Winds in Oklahoma, April 13, 2018

April 13, 2018 · NWS TSA · 8 events in 7 counties and zones

Severe thunderstorms developed over eastern Oklahoma during the early afternoon hours of the 13th as a cold front moved into the area. The strongest storms produced large hail up to quarter size and damaging wind gusts as they moved east across the area through the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed over eastern Oklahoma during the early afternoon hours of the 13th as a cold front moved into the area. The strongest storms produced large hail up to quarter size and damaging wind gusts as they moved east across the area through the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 13, 11:26 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 13, 11:26 AM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1226 PM CDT Fri Apr 13 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Areas of MVFR cigs along with widely scattered showers/thunderstorms
ongoing early this afternoon. Expect additional scattered thunderstorm
development along the dry line as it approaches the eastern OK
sites toward 20-21Z, with activity tracking into northwest AR by
late afternoon/early evening. Coverage remains quite uncertain so have
maintained VCTS wording. Activity should clear the region after 03Z.

&&

.PREV DISCUSSION... /Issued 1101 AM CDT Fri Apr 13 2018/

..UPDATE...

DISCUSSION...
Dry line as situated across western OK late this morning, with
scattered warm sector elevated convection across the forecast
area. Forecast eastward progression of the dry line continues to
be quiet slow, with the 12Z NAM/recent HRRR bringing the boundary
to near or just west of the U.S. 75 corridor around 21Z. Several
CAM solutions suggest intial isolated/scattered development is
possible around 19-20Z along the dry line with the activity
eventually exiting the region by mid-evening...with severe weather
possible during this timeframe.

Will keep Red Flag Warning as is for now and address the Wind
Advisory in another 1-2 hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   40  50  29  53 /  10   0   0   0
FSM   45  55  34  53 /  50  10   0   0
MLC   43  54  32  56 /  20   0   0   0
BVO   38  49  27  52 /  10  10   0   0
FYV   40  50  28  47 /  50  10   0   0
BYV   41  51  29  46 /  50  10   0   0
MKO   41  51  30  53 /  20   0   0   0
MIO   38  48  27  47 /  20  10   0   0
F10   40  53  30  54 /  10   0   0   0
HHW   45  56  34  57 /  20   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 1 PM CDT this afternoon for OKZ054>071-073.

     Red Flag Warning until 10 PM CDT this evening for OKZ054-059-064-
     065.

AR...Wind Advisory until 1 PM CDT this afternoon for ARZ001-002-010-
     011.

&&

AVIATION.....18
Hazardous weather outlook, Apr 13, 12:05 PM CST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
105 PM CDT Fri Apr 13 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
105 PM CDT Fri Apr 13 2018

...SEVERE STORMS EXPECTED THIS AFTERNOON AND EVENING / CRITICAL
FIRE WEATHER CONDITIONS W OF US 75 THIS AFTERNOON...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.

TORNADO.
	RISK...Limited.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...After 2 pm.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

FIRE WEATHER DANGER.
	RISK...Elevated to near Significant.
	AREA...Along and northwest of a Hugo to Muskogee to Jay line.
	ONSET...This afternoon.

Area at greatest risk...west of highway 75 in northeast Oklahoma.

DISCUSSION...
An unstable and weakly capped atmosphere existed across eastern
Oklahoma and northwest Arkansas early this afternoon. Strong
to severe thunderstorm development is expected during the afternoon
ahead of an approaching dry line, with storms eventually moving
into western Arkansas by late afternoon or early evening. The
strongest storms will be capable of producing hail to the size of
baseballs, damaging winds to around 70 mph, and isolated tornadoes.
The severe threat will shift east of the region by 10-11 PM.

Critical fire weather conditions are expected to develop behind a
dryline as it surges into our area this afternoon. By late
afternoon, the dryline is expected to stretch along or near
highway 75. To the west of the dryline, very warm, dry and windy
conditions will lead to very aggressive fire behavior.

South to southwest winds will gust to near 40 mph through the
afternoon. A gradual drop in intensity is expected by early evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY and SUNDAY...High Wind Potential.
MONDAY...No Hazards.
TUESDAY...Very High Fire Weather Potential...High Wind Potential.
WEDNESDAY and THURSDAY...No Hazards.

EXTENDED DISCUSSION...
Strong and gusty northwest winds are expected this weekend behind
a cold front and strong upper level storm system. Freezing
temperatures are expected across parts of northeast Oklahoma and
northwest Arkansas both Sunday and Monday mornings.

Strong south winds and warmer temps return early next week, as
will an increase in the fire weather danger.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Apr 13, 1:09 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Tulsa OK
209 PM CDT FRI APR 13 2018

OKZ054-059-064-132000-
Osage OK-Pawnee OK-Creek OK-
209 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE...NORTHWESTERN
CREEK AND PAWNEE COUNTIES UNTIL 300 PM CDT...

At 209 PM CDT, a strong thunderstorm was located 6 miles east of
Glencoe, moving northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Pawnee...                         Hominy...
Cleveland...                      Mannford...
Drumright...                      Oilton...
Jennings...                       Westport...
Osage...                          Hallett...
Blackburn...                      Terlton...
Maramec...                        Skedee...
Walnut Creek State Park...        Silver City...

A tornado watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.

LAT...LON 3664 9660 3630 9610 3594 9662 3616 9662
      3616 9682 3624 9682 3625 9684 3625 9692
      3626 9692
TIME...MOT...LOC 1909Z 213DEG 43KT 3624 9682

69
Special weather statement, Apr 13, 1:18 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Tulsa OK
218 PM CDT FRI APR 13 2018

OKZ063-068-069-131945-
Adair OK-Cherokee OK-Delaware OK-
218 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DELAWARE...ADAIR AND
SOUTHEASTERN CHEROKEE COUNTIES UNTIL 245 PM CDT...

At 218 PM CDT, a strong thunderstorm was located 3 miles south of
Eldon, moving northeast at 65 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Stilwell...                       Westville...
West Siloam Springs...            Colcord...
Watts...                          Eldon...
Adair State Park...               Proctor...
Christie...                       Maryetta...
Baron...                          Bunch...
Ballard...                        Natural Falls State Park...

A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Oklahoma.

LAT...LON 3638 9461 3582 9451 3565 9482 3586 9497
TIME...MOT...LOC 1918Z 215DEG 55KT 3588 9482

69

The radar

The Tulsa radar (KINX), 90 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Pawnee

When
April 13, 1:36 PM CST
Where
Pawnee County, Jennings
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.180, -96.570

Hail, Okmulgee

When
April 13, 2:36 PM CST
Where
Okmulgee County, 0.86 mi N of Beggs
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.742, -96.071

Hail, Washington

When
April 13, 2:38 PM CST
Where
Washington County, 1 mi SE of Ochelata
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.590, -95.967

Hail, Pittsburg

When
April 13, 3:03 PM CST
Where
Pittsburg County, 3 mi S of Savanna
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.787, -95.830

Thunderstorm Wind, Wagoner

When
April 13, 3:05 PM CST
Where
Wagoner County, 0.13 mi NNW of Coweta
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.952, -95.651

Strong thunderstorm wind blew down power lines.

Thunderstorm Wind, Choctaw

When
April 13, 4:30 PM CST
Where
Choctaw County, 3 mi NW of Boswell
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.061, -95.907

Strong thunderstorm wind snapped power poles.

Thunderstorm Wind, Pushmataha

When
April 13, 4:49 PM CST
Where
Pushmataha County, 2.6 mi WSW of Kellond
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.250, -95.668

The Oklahoma Mesonet station near Antlers measured 59 mph thunderstorm wind gusts.

Thunderstorm Wind, Pushmataha

When
April 13, 5:23 PM CST
Where
Pushmataha County, 2.07 mi S of Clayton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Post Office
Coordinates
34.550, -95.350

Strong thunderstorm wind snapped numerous large tree limbs and damaged the roof of a barn.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747381, 751039, 751040, 751041, 751042, 751043, 751044, 751045.